Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 19, NWS Midland/Odessa, TX

October 15, 2020Lea County, New Mexico; 21 counties in Texas

NWS Midland/Odessa, TX issued this wind advisory at Oct 15, 2020, 12:25 AM MDT for Lea County, New Mexico; 21 counties in Texas. It took effect at Oct 15, 2020, 2:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2020, 12:25 AM MDT (06:25 UTC)
In effect from
Oct 15, 2020, 2:00 AM MDT
Expired
Oct 15, 2020, 11:00 AM MDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX
All 22 counties

Lea County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4597 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WWUS74 KMAF 150625
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
125 AM CDT Thu Oct 15 2020

TXZ271-151700-
/O.CON.KMAF.HW.W.0040.201015T1100Z-201015T1800Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
1225 AM MDT Thu Oct 15 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM EARLY THIS
MORNING TO NOON MDT TODAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 5 AM to noon MDT Thursday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive through Guadalupe Pass.

&&

$$

NMZ029-033-034-TXZ045>048-050>053-061>063-068>070-075-082-276>278-
151700-
/O.NEW.KMAF.WI.Y.0019.201015T0800Z-201015T1700Z/
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Ector-Midland-
Glasscock-Crane-Upton-Reagan-Pecos-Terrell-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-
Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Odessa, Midland, Garden City, Crane, McCamey, 
Rankin, Big Lake, Fort Stockton, Dryden, Sanderson, Marfa, 
Fort Davis, and Alpine
125 AM CDT Thu Oct 15 2020 /1225 AM MDT Thu Oct 15 2020/

...WIND ADVISORY IN EFFECT UNTIL NOON CDT /11 AM MDT/ TODAY...

* WHAT...Northerly winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southeast New Mexico, much of the Permian
  Basin and a large part of the Trans Pecos.

* WHEN...Until noon CDT /11 AM MDT/ today.

* IMPACTS...Gusty winds could blow around unsecured objects. At
  times these winds will be accompanied by blowing dust and near
  open fields and construction sites the visibility could be less
  than a mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Oct 14, 11:02 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 14, 11:02 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1202 AM CDT Thu Oct 15 2020

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Cold front was located approx 175nm N of MAF and moving s at
39kts making its arrival around 10Z. MAV guidance has come in
about the strongest wrt wind speeds (27kts 12Z at MAF). As of 04Z
the 3hr MSLP rises were around 8 mb/3hr in SE CO and in the far
wrn PH obs show some gusts 37-41kts. Models seem to be a little
high wrt magnitude of isallobaric high and generally comes thru
SE NM/PB at 6-8 mb/3hr and should result in fairly widespread
G35kts or so. We have kept BLDU is as well. Mixing mid morning
will kick winds up again and will be wind/very windy thru 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     97  55  73  45 /   0   0   0   0
Carlsbad                       96  54  74  44 /   0   0   0   0
Dryden                         97  59  81  53 /   0   0   0   0
Fort Stockton                  96  55  73  44 /   0   0   0   0
Guadalupe Pass                 88  53  65  43 /   0   0   0   0
Hobbs                          95  49  70  40 /   0   0   0   0
Marfa                          90  47  72  39 /   0   0   0   0
Midland Intl Airport           96  57  74  44 /   0   0   0   0
Odessa                         96  57  73  45 /   0   0   0   0
Wink                           98  54  75  46 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 5 AM to noon MDT Thursday for Guadalupe
     and Delaware Mountains.

&&
Hazardous weather outlook, Oct 14, 6:46 PM MDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
746 PM CDT Wed Oct 14 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-160100-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
746 PM CDT Wed Oct 14 2020 /646 PM MDT Wed Oct 14 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A High Wind Warning is in effect late tonight for Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A High Wind Warning is in effect Thursday morning for Guadalupe
Pass.

Gusty winds will create blowing dust Thursday morning, which may
reduce visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Wind Advisories in Texas, 2020Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.